Kansas, 2011

Heavy Snow and Winter Weather in Kansas, February 8 to 9, 2011

February 8 to 9, 2011 · NWS ICT · 27 events in 26 counties and zones

A potent upper level low pressure area across the central Rockies moved east across Kansas and Oklahoma on Tuesday, February 8th. At the same time, frigid Arctic air settled south across the Central Plains.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
26
Property damage
$464,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A potent upper level low pressure area across the central Rockies moved east across Kansas and Oklahoma on Tuesday, February 8th. At the same time, frigid Arctic air settled south across the Central Plains. A rather narrow, but strong corridor of lift developed out ahead of the approaching system early on Tuesday February 8th, resulting in a band of heavy snowfall, oriented west-northwest to east-southeast, across Central Kansas. This resulted in snowfall rates of 1 to 2 inches per hour during the late morning and early afternoon on Tuesday. The snow diminished to flurries on Tuesday night, but not before it dumped over a foot of snow across much of Central Kansas and a portion of the Flint Hills.

The strong area of mid-level lift associated with the upper level storm system gradually shifted south across South Central and Southeast Kansas on Tuesday night, February 8th. Since the lift was more transient and did not reside over any one location too long, snowfall totals were not as impressive as across Central Kansas, though still managing to range from 5 to 10 inches across South Central Kansas and Southeast Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Feb 8, 3:17 AM CST, 22 minutes earlier.

Area forecast discussion, Feb 8, 3:17 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
317 AM CST TUE FEB 8 2011

.DISCUSSION...
THE PRIMARY FORECAST CONCERN CONTINUES TO BE THE WINTER STORM SYSTEM
IMPACTING THE AREA THROUGH EARLY WEDNESDAY.

H7 WAA IS PROGGED TO INCREASE THROUGH THE DAY TODAY WHILE THE H7
BAROCLINIC ZONE SINKS SOUTH INTO THE SOUTHERN PLAINS STATES. THIS
SHOULD EVENTUALLY HELP SATURATE THE COLUMN SUPPORTING THE
DEVELOPMENT OF SNOW ACROSS CENTRAL KANSAS EARLY THIS MORNING WITH
SNOW DEVELOPING SOUTH AND EAST THROUGH THE DAY. FREEZING DRIZZLE HAS
NOT DEVELOPED WITH TEMPERATURE/DEWPOINT SPREADS REMAINING AROUND 10
DEGREES AT 2 AM CST AND ANY -FZDZ WORDING WILL BE REMOVED DURING THE
MORNING HOURS TODAY. THE NAM CONTINUES TO GENERATE EXCESSIVE QPF AND
THERE REMAINS SOME CONCERN THAT HIGHER SNOWFALL ACCUMULATIONS WILL BE
POSSIBLE ACROSS SOUTH CENTRAL KANSAS WHERE NAM/GFS INDICATE STRONG
FRONTOGENESIS IN THE H75-H5 LAYER BETWEEN 00Z-06Z UNDER AN AREA OF
NEGATIVE EPV. IN ADDITION, THE NAM IS INDICATING A PERSISTENT MORE
ORGANIZED AREA OF FN CONVERGENCE OVER SOUTH CENTRAL KANSAS FROM 18Z
TUE THROUGH 06-09Z WED BEFORE SINKING SLOWLY SOUTH ALONG/SOUTH OF
THE OKLAHOMA STATE LINE LENDING SOME SUPPORT FOR HIGHER QPF AMOUNTS.
THE GFS IS FURTHER SOUTH WITH THE MORE ORGANIZED AREA OF FN
CONVERGENCE BUT THIS MORE PROGRESSIVE TIMING REMAINS SUSPECT AS BOTH
THE NAM AND ECMWF SUPPORT A SLOWER EVOLUTION KEEPING HIGHER POPS IN
THE FORECAST THROUGH WED MORNING. SOME NEGATIVES FOR HIGHER SNOWFALL
AMOUNTS INCLUDE THE LACK OF MORE ORGANIZED COUPLED FORCING AS THE
PREVIOUS SHIFT MENTIONED AS WELL AS A MARGINAL TAP ON GULF MOISTURE
EVIDENT IN THE 290-300K MIXING RATIOS/STREAMLINES. HOWEVER GIVEN
A VERY DEEP DENDRITIC ZONE/SNOW TO LIQUID RATIOS EXCEEDING 16+:1
AND A LONGER DURATION SNOWFALL EVENT, ACCUMULATIONS AOF 5-7 INCHES
ARE ANTICIPATED ACROSS SOUTH CENTRAL KANSAS. THIS WAS HANDLED WELL
IN THE PREVIOUS FORECAST WITH ONLY A MINOR ADJUSTMENT UP WHICH
SHOULD MEET WARNING CRITERIA ACROSS PORTIONS OF SOUTH CENTRAL
KANSAS.

ARCTIC AIR WILL ADVECT SOUTH TODAY SENDING TEMPERATURES INTO THE
SINGLE DIGITS AND WIND CHILL VALUES BELOW ZERO ACROSS THE AREA.
TRENDED MINIMUM TEMPERATURES DOWN TONIGHT UNDER STRONG LOW LVL CAA
REGIME. STRONG LARGE-SCALE FORCING FOR SUBSIDENCE WILL ARRIVE ON WED
BRINGING AN END TO ANY LINGERING LIGHT SNOW ACROSS SOUTHEAST KANSAS
DURING THE MORNING HOURS. RADIATIONAL COOLING SHOULD SEND MINIMUM
TEMPERATURES BELOW ZERO ON WED NIGHT WITH THE LOWEST VALUES EXPECTED
ACROSS SOUTHEAST KANSAS WHERE BETTER RADIATIONAL COOLING IS
ANTICIPATED. A SUBTLE WARMING TREND WILL BEGIN ON THU, BUT GIVEN
ANTICIPATED SNOW DEPTH HIGH TEMPERATURES WILL STRUGGLE TO CLIMB OUT
OF THE TEENS. -MCGUIRE

FRIDAY THRU MONDAY:
THE WEEKEND APPEARS TO BE ON TRACK TO BE QUIET WITH A WARMING TREND
AS THE SURFACE HIGH AND ASSOCIATED FRIGID AIR WILL NAVIGATE SOUTH
AND EAST. AS THE HIGH MOVES OUT OF THE AREA...WESTERLY FLOW WILL
MOVE INTO THE FORECAST AREA. DRY AIR QUICKLY REPLACES THE MOIST AIR
FOLLOWING THE LOW OF TUESDAY AND WEDNESDAY IN THE MID AND UPPER
LEVELS. DECIDED TO NOT GO AS WARM FOR FRIDAY AND SATURDAY AS THE
PREVIOUS FORECAST BASED ON THE POTENTIAL SNOW PACK WHICH WILL HINDER
TEMPS FROM REACHING THE PREVIOUS VALUES. DECREASED HIGHS ON SUNDAY
SLIGHTLY AS WELL. THE WESTERLY TO SOUTHWESTERLY FLOW WILL CONTINUE
COMBINED WITH THE DOWNSLOPE AND GOOD MIXING WHICH COULD RAISE TEMPS
MORE THAN THE MODIFICATION...HOWEVER HESITANT BASED OFF OF THE
DECREASES MADE TO HIGHS FOR FRIDAY AND SATURDAY...AND THE IMPACTS TO
MELTING THE SNOW PACK. OTHERWISE LEFT THE LOW TEMPS AND OTHER PARTS
OF THE PREVIOUS FORECAST RELATIVELY UNCHANGED.

IN THE LEE OF THE ROCKIES AT 850 MB...A WEAK DISTURBANCE BEGINS TO
SHOW UP ACROSS SOUTHERN COLORADO AND EASTERN NEW MEXICO WHICH WILL
MOVE INTO THE FORECAST AREA FOR SUNDAY NIGHT AND INTO MONDAY
MORNING. ECMWF AND GFS ARE IN FAIRLY GOOD ALIGNMENT WITH THE ECMWF
ONLY SLIGHTLY DEEPER. EVEN THOUGH AT 700 MB...GFS HAS A MORE
PRONOUNCED WAVE WHILE ECMWF KEEPS EVERYTHING FURTHER NORTH. EITHER
WAY THE MODELS ARE IN AGREEMENT AT KEEPING THINGS DRY FOR THIS TIME
PERIOD EVEN WITH THIS WAVE THUS CONTINUED THIS TREND.

VP

&&

.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
MAIN CONCERNS: IFR CONDITIONS WITH SNOW/BLOWING SNOW. TEMPERATURE-
DEWPOINT SPREADS ARE STILL SUBSTANTIAL ACROSS THE AREA DESPITE
EASTERLY UPSLOPE FLOW. SO HAVE BACKED OFF TIMING OF STRATUS TIL
ABOUT THE ARRIVAL OF THE SNOW. SNOW IS EXPECTED TO DEVELOP LATE
TONIGHT IN CENTRAL KS AS ISENTROPIC LIFT INTENSIFIES. THE SNOW
WILL THEN SPREAD INTO S-CNTRL KS TUESDAY MORNING...AND SERN KS
TUESDAY AFTERNOON/EVENING. IFR CIGS/VSBYS WILL ACCOMPANY THE
SNOW/BLOWING SNOW AREA WIDE. ALL TAF SITES ARE EXPECTED TO RECEIVE
4 TO 6 INCHES OF SNOW ACCUMULATION BY LATE TUESDAY NIGHT.

JMC

&&

.FIRE WEATHER...
GIVEN THE REMNANT SNOW COVER AND PROJECTED ADDITIONAL SNOW...FIRE
WEATHER CONCERNS REMAIN LOW.

MCGUIRE

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    17   2  16  -2 / 100 100  30   0
HUTCHINSON      14   0  17  -1 / 100  80  20   0
NEWTON          12  -1  16  -1 / 100  90  20   0
ELDORADO        13   0  16  -3 / 100 100  30   0
WINFIELD-KWLD   18   3  16  -4 /  90 100  60  10
RUSSELL          8  -4  17   0 /  90  80  10   0
GREAT BEND      13  -2  17   0 /  90  80  10   0
SALINA          11  -2  18   0 /  90  80  10   0
MCPHERSON       13  -1  17   0 / 100  80  10   0
COFFEYVILLE     16   4  16  -4 /  80 100  60  10
CHANUTE         13   2  15  -5 /  80 100  50  10
IOLA            13   1  15  -7 /  80 100  30  10
PARSONS-KPPF    14   3  16  -6 /  80 100  60  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY FROM 6 AM THIS MORNING TO NOON CST
WEDNESDAY FOR KSZ052-053-070>072-094>096-098>100.

WINTER STORM WARNING FROM 6 AM THIS MORNING TO NOON CST
WEDNESDAY FOR KSZ067>069-082-083-091>093.

WINTER WEATHER ADVISORY UNTIL NOON CST WEDNESDAY FOR KSZ032-033-
047>051.

&&
Hazardous weather outlook, Feb 7, 6:33 PM CST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CST MON FEB 7 2011

KSZ032-033-047>053-067>072-082-083-091>096-098>100-090045-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
633 PM CST MON FEB 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

LIGHT SNOW WILL BEGIN TO DEVELOP OVERNIGHT ACROSS CENTRAL
KANSAS...SPREADING INTO SOUTH CENTRAL KANSAS TOWARD DAYBREAK. THE
SNOW MAY BE PRECEDED BY A SHORT PERIOD OF LIGHT FREEZING DRIZZLE
IN SOUTH CENTRAL KANSAS. PLEASE REFER TO THE WINTER WEATHER
ADVISORY FOR DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

WIDESPREAD SNOW IS EXPECTED TUESDAY THROUGH EARLY WEDNESDAY ACROSS
THE AREA...PLEASE SEE THE LATEST WINTER WEATHER ADVISORIES FOR
THE LATEST INFORMATION.

WIND CHILLS BY EARLY WEDNESDAY MORNING ARE EXPECTED TO RANGE FROM
AROUND 20 BELOW ZERO OVER CENTRAL KANSAS TO BETWEEN 10 AND 15 BELOW
ACROSS THE REMAINDER OF THE FORECAST AREA. FOR EARLY THURSDAY
MORNING SOUTHEAST KANSAS IS EXPECTED TO HAVE THE LOWEST WIND CHILLS
AS THEY FALL TO AROUND 20 BELOW ZERO. MEANWHILE THEY WILL RANGE
FROM BETWEEN 10 AND 15 BELOW ZERO FOR THE REMAINDER OF THE
FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT. HOWEVER ANY
SNOWFALL REPORTS WOULD BE GREATLY APPRECIATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

25 heavy snow, 2 winter weather. Local standard time, as filed.

Heavy Snow, Reno

When
February 8, 3:39 AM CST to February 9, 8:54 AM CST
Where
Reno forecast zone
Property damage
$31,000
Reported by
Emergency Manager
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

Five to ten inches of snow fell across the county. The heaviest snowfall occurred to the northeast of Hutchinson.

Heavy Snow, Harvey

When
February 8, 3:39 AM CST to February 9, 8:54 AM CST
Where
Harvey forecast zone
Reported by
Newspaper
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

Ten to twelve inches of snow fell across the county from the third blast of snow during 2011. Snow was falling at an inch an hour during the heart of the snow.

Heavy Snow, Kingman

When
February 8, 3:39 AM CST to February 9, 8:54 AM CST
Where
Kingman forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

Seven to eight inches of snow fell across the county, with the heaviest snow occurring in Kingman and Cunningham.

Heavy Snow, Harper

When
February 8, 3:39 AM CST to February 9, 8:54 AM CST
Where
Harper forecast zone
Reported by
Law Enforcement
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

Six inches of snow fell across the county, from the third winter storm to hit the area during 2011.

Heavy Snow, Sumner

When
February 8, 3:39 AM CST to February 9, 8:54 AM CST
Where
Sumner forecast zone
Injuries
0 direct, 2 indirect
Property damage
$65,000
Reported by
Law Enforcement
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

Five to six inches of snow fell across the county during the third winter storm of the season. The heavy snow caused the southbound lanes of the Kansas Turnpike near Wellington, to close for a short time, as two semi tractor trailers collided, spilling soybeans and potatoes all over the roadway. Another accident just south of Wellington, along the Kansas Turnpike, involved five vehicles, including three semi tractor trailers. Two people were taken to local hospitals with minor injuries.

Heavy Snow, Sedgwick

When
February 8, 3:39 AM CST to February 9, 8:54 AM CST
Where
Sedgwick forecast zone
Injuries
0 direct, 24 indirect
Property damage
$300,000
Reported by
Newspaper
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

Five to eight inches of snow fell across the county, with 8 inches recorded in the city of Wichita, Kansas. The heavy snow produced over 200 accidents across the county with 24 minor injuries being reported. Most of the accidents were cars sliding off the roadways due to excessive speed.

Heavy Snow, Butler

When
February 8, 3:39 AM CST to February 9, 8:54 AM CST
Where
Butler forecast zone
Reported by
Emergency Manager
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

Six to ten inches of snow fell across the county. The heaviest snowfall amounts occurred in Benton and El Dorado, Kansas.

Heavy Snow, Cowley

When
February 8, 3:39 AM CST to February 9, 11:46 AM CST
Where
Cowley forecast zone
Reported by
Emergency Manager
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

Five to nine inches of snow fell across the county, with the heaviest snowfall amounts near Udall and Arkansas City, Kansas. Several minor accidents occurred due to cars sliding off roadways.

Heavy Snow, Russell

When
February 8, 10:01 AM CST to February 9, 4:05 AM CST
Where
Russell forecast zone
Reported by
Law Enforcement
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

Four to six inches of snow fell across the county with visibilities reduced to around 1 mile during the heaviest snow.

Heavy Snow, Lincoln

When
February 8, 10:01 AM CST to February 9, 4:05 AM CST
Where
Lincoln forecast zone
Reported by
Trained Spotter
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

A trained spotter reported six inches of snow near Westfall.

Heavy Snow, Allen

When
February 8, 10:01 AM CST to February 9, 4:05 AM CST
Where
Allen forecast zone
Property damage
$50,000
Reported by
Newspaper
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Six inches of snowfall caused numerous trafffic accidents across the county. Most of the accident were minor in nature or just cars sliding off the roadways.

Heavy Snow, Saline

When
February 8, 10:01 AM CST to February 9, 4:05 AM CST
Where
Saline forecast zone
Reported by
Newspaper
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

Snowfall amounts ranged from 5 to 11 inches across the county, with the heaviest snow amounts to the northeast of Salina. The snow drifts were over a foot deep in some locations, which led to numerous cars becoming stuck.

Heavy Snow, Ellsworth

When
February 8, 10:01 AM CST to February 9, 4:05 AM CST
Where
Ellsworth forecast zone
Reported by
Trained Spotter
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

Trained spotters reported five to thirteen inches of snowfall across the county. The heaviest snowfall was mainly south of Ellsworth. Snow drifts were over 2 feet in some places, with visibilities less than a half mile, at times, during the heaviest snow.

Heavy Snow, Rice

When
February 8, 10:01 AM CST to February 9, 4:05 AM CST
Where
Rice forecast zone
Reported by
Law Enforcement
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

Nine to eleven inches of snow fell across the county. This heavy snow produced numerous slide off accidents and snow drifts of 1 to 2 feet.

Heavy Snow, McPherson

When
February 8, 10:01 AM CST to February 9, 4:05 AM CST
Where
McPherson forecast zone
Reported by
Trained Spotter
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

Nine to fifteen inches of snow fell across the county. The heaviest snowfall occurred in and around McPherson with snow removal crews having a difficult time keeping main thoroughfares open.

Heavy Snow, Marion

When
February 8, 10:01 AM CST to February 9, 8:54 AM CST
Where
Marion forecast zone
Reported by
Trained Spotter
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

Six to 12 inches of snow fell across the county, making roads almost impassible during the heaviest snow. Roads around Marion County Reservoir were closed for a short time due to the heavy snow.

Heavy Snow, Chase

When
February 8, 10:01 AM CST to February 9, 8:54 AM CST
Where
Chase forecast zone
Reported by
Law Enforcement
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

Law enforcement officials reported 5 to 6 inches of snow fell across the county.

Heavy Snow, Greenwood

When
February 8, 10:01 AM CST to February 9, 11:46 AM CST
Where
Greenwood forecast zone
Property damage
$18,000
Reported by
Newspaper
Coordinates
37.878, -96.233 (the zone’s center; the record gives no point)

Six to twelve inches of snow fell across the county, with the heaviest snowfall amounts across the northern half of the county near Madison. Greenwood county Sheriffs responded to three rollover accidents and three vehicle slide offs. No injuries were reported with the accidents.

Heavy Snow, Elk

When
February 8, 10:01 AM CST to February 9, 11:46 AM CST
Where
Elk forecast zone
Reported by
Emergency Manager
Coordinates
37.454, -96.244 (the zone’s center; the record gives no point)

Three to six inches of snow fell across the county, with the heaviest snowfall amounts across the northern portions of the county. Fall River, Kansas reported six inches of snow.

Heavy Snow, Chautauqua

When
February 8, 10:01 AM CST to February 9, 11:46 AM CST
Where
Chautauqua forecast zone
Reported by
COOP Observer
Coordinates
37.150, -96.245 (the zone’s center; the record gives no point)

Three to six inches of snow fell across the county, with the heaviest snowfall amounts along the Kansas Oklahoma border.

Heavy Snow, Woodson

When
February 8, 10:01 AM CST to February 9, 11:46 AM CST
Where
Woodson forecast zone
Reported by
Emergency Manager
Coordinates
37.887, -95.740 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across the county, in the second significant snowstorm in less than week to blanket the area.

Heavy Snow, Wilson

When
February 8, 10:01 AM CST to February 9, 11:46 AM CST
Where
Wilson forecast zone
Reported by
Law Enforcement
Coordinates
37.559, -95.743 (the zone’s center; the record gives no point)

Ten to fourteen inches fell across the county, with the heaviest snowfall amounts across the northern half of the county. Near whiteout conditions were reported during the heaviest snowfall.

Winter Weather, Montgomery

When
February 8, 10:01 AM CST to February 9, 11:46 AM CST
Where
Montgomery forecast zone
Reported by
Newspaper
Coordinates
37.193, -95.743 (the zone’s center; the record gives no point)

Five inches of snow fell across the county from the second round of snow to fall in less than a week.

Heavy Snow, Allen

When
February 8, 10:01 AM CST to February 9, 11:46 AM CST
Where
Allen forecast zone
Reported by
Emergency Manager
Coordinates
37.886, -95.301 (the zone’s center; the record gives no point)

Six to eight inches of snow fell across the county, from the second powerful storm to hit the county in less than a week.

Heavy Snow, Neosho

When
February 8, 10:01 AM CST to February 9, 11:46 AM CST
Where
Neosho forecast zone
Reported by
COOP Observer
Coordinates
37.559, -95.307 (the zone’s center; the record gives no point)

Six inches of snow fell across the county, blanketing the area with the second heavy snow to hit the area in less than week. The Erie, Kansas, COOP observer reported snowfall of 6 inches with a snow depth of 12 inches from the two storms.

Winter Weather, Labette

When
February 8, 10:01 AM CST to February 9, 11:46 AM CST
Where
Labette forecast zone
Reported by
Newspaper
Coordinates
37.191, -95.298 (the zone’s center; the record gives no point)

Three to four inches fo snow fell across the county, blanketing the area with the second round of snow in less than a week. The combined snowfall from the two storms added up to 16 inches and closed the county courthouse in Oswego, Kansas for the first time in 28 years.

Heavy Snow, Barton

When
February 8, 10:01 AM CST to February 9, 4:05 AM CST
Where
Barton forecast zone
Reported by
Newspaper
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

Nine to eleven inches of snow fell across the county. This heavy snow produced numerous slide off accidents and snow drifts of 1 to 2 feet.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 284875, 284876, 284877, 284878, 284883, 285155, 285156, 285157, 284754, 284755, 284756, 284757, 284758, 284761, 284763, 284764, 284766, 285158, 285159, 285160, 285161, 285162, 285163, 285169, 285171, 285172, 289441.